In the wake of concerns about Tylenol overdose, linked to acetaminophen toxicity, the US Food and Drug Administration (FDA) has announced new requirements for prescription acetaminophen products. Changes have already been made to over-the-counter acetaminophen products, warning of issues such as the link between Tylenol and liver damage. Those warnings, however, have now been included to prescription products that contain acetaminophen.
On January 13, 2011, the FDA requested that all makers of prescription products that contain acetaminophen limit the amount of acetaminophen to 325 mgs per tablet or capsule, thereby lessening the risk of an acetaminophen overdose. Furthermore, the FDA requested that the same products carry a warning, highlighting the potential for severe liver injury in products that contain acetaminophen.
When it made the announcement, the FDA noted that it still receives reports of severe liver injury associated with acetaminophen-containing products. Patients who develop liver failure linked to acetaminophen may require a liver transplant and may not survive their acetaminophen toxicity.
“Overdoses from prescription products containing acetaminophen account for nearly half of all cases of acetaminophen-related liver failure in the U.S., many of which result in liver failure or death,” says Sandra Kweder, deputy director of FDA’s Office of New Drugs. The FDA has taken the new steps regarding prescription acetaminophen products to try to limit the number of cases of acetaminophen toxicity.
Companies that make prescription products with acetaminophen have three years (until January 14, 2012) to reduce the amount of acetaminophen in their individual tablets to 325 mgs.
Over-the-counter medications, including Tylenol, are already required to change their label to include a warning about the risk of liver injury.
Acetaminophen is widely used to treat pain and fever. Patients at the highest risk of acetaminophen-related injury are those who take more than the prescribed dose of acetaminophen or take more than one product that contains the pain reliever at the same time. The maximum daily dose of acetaminophen is 4,000 mgs. Some prescription drugs could reportedly contain up to 750 mgs per tablet or capsule, making the risk of overdose a very real possibility.
Also part of the problem is that patients might take multiple medications that include acetaminophen without realizing it.
FDA also warned patients about rare cases of severe allergic reactions that have been linked to acetaminophen. Those reactions include swelling of the face, mouth and throat, and difficulty breathing.